Navigation

Daihuang ©Erich Stöger

Liver reactions occur very rarely with Chinese herbal medicine. A moderate increase in liver enzymes is generally considered to be an adaptive response of the liver (1). Such is the case with an increase in the enzyme ALT (alanine aminotransferase, or GPT) up to 5 times the upper normal limit or an increase in ALP (alkaline phosphatase) or total bilirubin up to twice the upper normal limit. Any reactions extending beyond this are considered liver injury. The more severe cases among these are usually associated with jaundice and, in extreme cases, may require a liver transplant or prove fatal. A total of two deaths from Chinese herbal medicine were recorded in Western countries in the 1990s. No further cases have been reported in the past two decades. The vast majority of liver injury regresses without sequelae if the cause is identified and eliminated in time.

Milder liver reactions up to 2 to 3 times the upper normal limit of ALT occur with a frequency of well under 1 percent (2, 3) and often return to normal despite continued therapy. However, they can also be a first sign of a more extensive reaction. In a large observational study from the Kötzting Hospital, reactions in terms of liver injury occurred in 0.12% of cases; in only one of the 21,470 cases the reaction was severe (3).

It is important to know the drugs associated with rare liver reactions in order to correctly interpret possible symptoms of liver injury and to take the appropriate steps:

  • For Polygoni multiflori Radix (he shou wu), both unprepared and prepared, a causal relationship has been proven.
  • A causal association is probable for Dictamni Cortex (bai xian piand Psoraleae Fructus (bu gu zhi).
  • With the commonly used medicines Bupleuri Radix (chai huand Scutellariae Radix (huang qin), it is not yet clear whether one or the other medicine can cause liver injury when taken alone, or both together. Even though such reactions have only very rarely occurred in Europe, this possibility should be kept in mind.
  • Cases of liver injury have been reported for Ephedrae Herba (ma huang), but based on current knowledge these do not provide sufficient proof of causality.

For some medicines, liver injury has only been reported in cases of overdose or insufficient preparation, including: Toosendan Fructus (chuan lian zi), Meliae Cortex (ku lian pi), Artemisiae argyi Folium (ai ye) and Gleditsiae Fructus (zao jiao).

Particularly toxic medicines that are not available or not relevant in Europe, such as Tripterygii wilfordii Radix (lei gong teng) or Dioscoreae bulbiferae Rhizoma (huang yao zi), will not be discussed here.

Measures to Minimize Liver Injury

For symptoms such as unusual fatigue and/or prolonged nausea, all the more in the case of dark urine and light-coloured stools, yellowing of the eyes or skin:

  • the patient should consult the therapist without delay; if this is not possible, the treatmentshould be suspended. The patient should be informed about the respective symptoms.
  • If there is any suspicion, the prescribed medication should be discontinued promptly and the liver enzymes monitored. If there is evidence of liver injury, all other possible causes should be clarified, especially viral infections (see Urgent diagnostics for clarification of suspected liver injury associated with CHM)
  • the patient should be instructed not to take the prescribed medicines again until they have been cleared of suspicion.
  • the case should be reported to the CTCA to help clarify the matter and to increase knowledge of potential risks.

Regular monitoring of liver values before and during any long-term treatment with Chinese herbal medicine is also helpful. This is particularly recommended in cases of:

  • known liver injury, excessive alcohol consumption or a history of liver disease
  • patients over 65 years of age
  • patients taking other potentially liver-damaging medications or dietary supplements with which interactions may occur

The minimum requirement is to check the ALT(=GPT) value, ideally complemented by alkaline phosphatase (ALP).

Sources:

1.  Devarbhavi H. An update on drug-induced liver injury. J Clin Exp Hepatol. 2012;2(3):247-59.

2.  Al-Khafaji M. Monitoring of liver enzymes in patients on Chinese medicine. J Chin Med. 2000;62:6-10.

3.  Melchart D, Hager S, Albrecht S, et al. Herbal Traditional Chinese Medicine and suspected liver injury: A prospective study. World J Hepatol. 2017;9(29):1141-1157.

Hier geht es zum Newsletter-Archiv